Save for later

Diabetes complications – information for school staff

Type 1 diabetes is a serious condition which can lead to health problems (often known as 'complications') both in the short and long term.

In the short term, Type 1 diabetes can lead to low blood glucose levels (hypoglycaemia or 'hypo'), high blood glucose levels (hyperglycaemia or 'hyper') anddiabetic ketoacidosis(DKA). 

On this page you will find information on:

Hypoglycaemia (hypo)

Hypoglycaemia (low blood glucose) happens when a person's blood glucose level falls below 4mmol/l.

Most children and families will call it a 'hypo'.

All children with diabetes are likely to have mild hypos from time to time and they can come on very quickly.

They might happen because the child:

  • has had too much insulin
  • hasn’t had enough carbohydrate food
  • has been more active than usual.

Sometimes there’s no obvious cause.

How to recognise a hypo

Most children will have warning signs of a hypo. These warning signs can include:

  • feeling shaky
  • sweating
  • hunger
  • tiredness
  • blurred vision
  • lack of concentration
  • headaches
  • feeling tearful, stroppy or moody
  • going pale.

Symptoms can be different for each child and the child’s parent can tell you what their child’s warning signs are. They will also be listed in the child’sIndividual Healthcare Plan(IHP).

Treating a hypo

Hypos must be treated quickly. If left untreated, the blood glucose level will continue to fall and the child could become unconscious or have a seizure.

A child should not be left alone during a hypo – nor be sent off to get treatment for it. Recovery treatment must be brought to the child.

What to do:

  1. Check the child’s blood glucose level (when possible).
  2. Immediately give something sugary to eat or drink, eg Lucozade, non-diet drink, glucose tablets, fruit juice*.
  3. After 10–15 minutes, check blood glucose level again. If the blood glucose level is still low, repeat step 2.
  4. Check the blood glucose again in another 20–30 minutes to make sure that they have returned tonormal.
  5. Some children need a follow-on snack after treating a hypo, eg a piece of fruit, biscuits, cereal bar, small roll/sandwich, the next meal if it’s due*. The child’s parent or PDSN will tell you if they need a follow-on snack.

*Amounts will vary depending on the child’s age. The child’s parent or PDSN will advise you on which treatments and how much should be given, and this should also be detailed on the child’s IHP.

Once a hypo has been treated and the blood glucose has returned to normal levels there is no reason why the child should not continue with whatever they were doing, though it can take up to 45 minutes for them to fully recover.

Some children will know when they are going hypo and can treat it themselves, but others, especially if they’re younger, newly diagnosed or have learning difficulties, might need help. Children should have easy access to their hypo treatments and should be allowed to eat or drink whenever they need to prevent/treat a hypo.

All school staff should know the signs of a hypo, what to do should a child have a hypo.

Treating unconsciousness

In the unlikely event of a child losing consciousness, do not give anything by mouth. Place them in the recovery position (lying on their side with the head tilted back). Call an ambulance, and tell them the child has diabetes, and contact their parent. All parents have an emergency injection of glucagon which can be given if a child becomes unconscious, and in some cases this will be available in school. The child’s parent and PDSN will advise on whether this is necessary, and if so training will be provided by the PDSN.

Hyperglycaemia

Hyperglycaemia happens when blood glucose levels rise too high. All children are likely to have high blood glucose levels sometimes, and they might happen because the child:

  • has missed an insulin dose or hasn’t taken enough insulin
  • has had a lot of sugary or starchy food
  • has over treated a hypo
  • is stressed
  • is unwell
  • has a problem with their pump
  • sometimes there's no obvious cause.

How to recognise hyperglycaemia

The symptoms of hyperglycaemia don’t come on quickly and generally build up over a period of hours. They can include:

  • thirst
  • passing urine frequently
  • tiredness
  • feeling sick
  • tummy ache
  • blurred vision.

If a child starts to develop these symptoms, it means that they don’t have enough insulin to convert glucose into energy and glucose is building up in their bloodstream. Their body is also starting to break down its fat stores as an alternative energy source. This produces acidic by-products called ketones.

Ketones are harmful to the body and it tries to get rid of them through the urine and the breath (you can often smell ketones on the breath, it smells like pear drops or nail polish remover).

Treating hyperglycaemia

If a child takes insulin injections and their blood glucose is only high for a short time, treatment may not be needed. But if they use a pump, or they use injections and their blood glucose has been high for some time, treatment may be needed.

Treatment includes:

  • taking an extra dose of insulin
  • drinking plenty of sugar-free fluids
  • allowing the child to use the toilet whenever they need to
  • testing the blood or urine for ketones
  • changing the pump tubing and cannula.

The child’s parent or PDSN will tell you what treatment is needed and when, and it should also be detailed on the child’s IHP.

Both hypo- and hyperglycaemia can affect a child’s behaviour, so if a child is behaving out of character, it may be worth checking their blood glucose levels.

Diabetic ketoacidosis (DKA)

If the early signs of hyperglycaemia are left untreated, the level of ketones in the body will continue to rise and DKA will develop.

How to recognise DKA

As well as the symptoms of hyperglycaemia, signs of DKA include:

  • vomiting
  • deep and rapid breathing (over-breathing)
  • an unusual smell on the breath (ketones smell of nail polish remover).

Treating DKA

These symptoms are emergencies and the parents and emergency services must be contacted, as, if left untreated, DKA can result in a child becoming unconscious. DKA needs hospital treatment with intravenous fluids and insulin ('drips').

But by recognising the signs of high blood glucose levels and taking the action detailed in the child’s IHP, it can be avoided.

Long-term complications

In the long term, poorly managed Type 1 diabetes can lead to serious health problems later on in adult life, such as stroke, blindness, heart disease, kidney disease and amputation.

In order to minimise the chances of developing these long-term health problems, it’s vitally important that a child’s diabetes is as well managed as possible, right from the start.

Further information and support

Back to the top

Brand Icons/Telephone check - FontAwesome icons/tick icons/uk